Though recent reports indicate a drop in the abortion rate, the use of the abortion pill RU-486 is on the rise, the Washington Post reports.
The French drug mifepristone, RU-486, has been in the American market since 2000. RU-486-induced abortions have been rising by 22 percent a year and now account for 14 percent of the total. They account for one in five abortions performed by the ninth week of pregnancy.
The pill has helped slow the decline of abortion providers as more physicians who did not perform abortions now prescribe the pill.
One doctor in Albuquerque, New Mexico said she does not use the pill at one of her offices, while at another she provides the pill along with surgical abortions. At a third clinic, she provides only the pill.
"My office is in a politically charged part of the community, so I try to be as diplomatic as possible," she said, speaking anonymously. "But at my other office, we can do an abortion where no one has to know -- not even the support staff."
The Guttmacher Institute, a research organization which was associated with Planned Parenthood until June 2007, estimates that 150,000 of the 1.2 million abortions in the U.S. in 2006 were done with medication.
"Mifepristone is clearly starting to become an important part of the abortion provision in the United States," said Lawrence Finer, who studies the drug at Guttmacher. "I think we'll continue to see increases."
Finer said that in some European countries, RU-486 is involved in more than 60 percent of abortions.
"The impact and the promise is huge," said Beth Jordan, medical director of the Association of Reproductive Health Professionals. "It's going a long way towards normalizing abortion."
Pro-life representatives were disturbed by the news.
"This troubles me," said Randall K. O'Bannon of the National Right to Life Committee. "It obviously shows that the marketing efforts have been effective in getting doctors to introduce this into their practices."
O’Bannon has questioned the safety of the drug, citing cases of women who died from bacterial infections after using RU-486. "The idea that doctors are beginning to offer something that has a record of causing some serious problems is very troubling," he said.